Hail, Effingham
- When
- June 10, 12:35 PM CST to 12:36 PM CST
- Where
- Effingham County, Mason
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -88.620
An area of low pressure tracking from northern Missouri into the southern Great Lakes triggered scattered thunderstorms across central Illinois during the afternoon and evening of June 10th into the early morning hours of the 11th. A few of the storms produced large hail up to the size of golf balls, as well as gusty winds of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An area of low pressure tracking from northern Missouri into the southern Great Lakes triggered scattered thunderstorms across central Illinois during the afternoon and evening of June 10th into the early morning hours of the 11th. A few of the storms produced large hail up to the size of golf balls, as well as gusty winds of 50 to 60 mph. In addition, a brief tornado touch down occurred in rural Schuyler County near Littleton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 11:34 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1234 PM CDT FRI JUN 10 2011 .DISCUSSION... ISSUED 944 AM CDT FRI JUN 10 2011 MORNING SURFACE ANALYSIS SHOWS STATIONARY FRONTAL BOUNDARY EXTENDING FROM DANVILLE W/SW TO JUST NORTH OF SAINT LOUIS. STRONG TEMPERATURE GRADIENT EXISTS ACROSS THIS BOUNDARY...WITH READINGS HOVERING IN THE UPPER 50S AND LOWER 60S TO THE NORTH...WHILE SOARING INTO THE MIDDLE 80S FAR SOUTHEAST. WEAK AREA OF LOW PRESSURE IS STILL EXPECTED TO DEVELOP ALONG THE FRONT THIS AFTERNOON...HOWEVER LATEST MODEL GUIDANCE NOW SUGGESTS LOW WILL TRACK RIGHT ACROSS CENTRAL ILLINOIS INSTEAD OF TO THE NORTH AS PREVIOUSLY THOUGHT. THIS WOULD TEND TO KEEP THE FAR NORTHERN KILX CWA ON THE COOL SIDE OF THE FRONT THROUGHOUT THE DAY. AS A RESULT...HAVE ADJUSTED AFTERNOON HIGHS TO FEATURE UPPER 70S ACROSS THE NORTHERN TIER OF COUNTIES. FURTHER SOUTH...HAVE MAINTAINED UPPER 80S/LOWER 90S ACROSS THE MAJORITY OF THE AREA...WITH MIDDLE 90S SOUTH OF I-70. IN ADDITION TO THE MAIN SYNOPTIC FRONT...NUMEROUS MESOSCALE BOUNDARIES ARE PRESENT AROUND CENTRAL ILLINOIS...AS WELL AS A WELL-DEFINED MCV JUST N/NW OF SAINT LOUIS. SUBSIDENCE IN THE WAKE OF A WAVE NOW PUSHING ACROSS NORTHERN INDIANA HAS LED TO A LULL IN THE PRECIP THIS MORNING...HOWEVER INCREASING LIFT ASSOCIATED WITH THE MCV AND APPROACHING SURFACE LOW WILL LEAD TO THUNDERSTORM DEVELOPMENT ALONG THE FRONT AND OUTFLOW BOUNDARIES THIS AFTERNOON AND EVENING. HAVE ADJUSTED POPS TO GO MAINLY DRY THROUGH THE REMAINDER OF THE MORNING...WITH HIGH CHANCE TO LIKELY POPS THIS AFTERNOON. SEVERE WEATHER IS STILL A GOOD POSSIBILITY LATER TODAY...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. && .AVIATION... ISSUED 1234 PM CDT FRI JUN 10 2011 MID-LEVEL CLOUD DECK WILL PERSIST ACROSS CENTRAL ILLINOIS INTO THE EARLY AFTERNOON. CURRENT SATELLITE IMAGERY SHOWS CU FIELD DEVELOPING SOUTH OF THE TERMINALS FROM NEAR PARIS W/SW TO SAINT LOUIS. AS THE DAY PROGRESSES...CU WILL DEVELOP FURTHER NORTH AS THE ATMOSPHERE STEADILY DESTABILIZES. DIFFICULT TO PINPOINT EXACT TIMING/LOCATION OF CONVECTION LATER TODAY...AS STORMS WILL FIRE ALONG MESOSCALE BOUNDARIES. MOST FAVORABLE TIME FOR STORMS WILL BE AFTER 21Z. HAVE INCLUDED A VCTS GROUP AT THE TAF SITES AFTER THAT TIME...AND WILL WAIT UNTIL CONVECTIVE TRENDS BECOME CLEARER BEFORE ATTEMPTING TO FURTHER CLARIFY TIMING AT INDIVIDUAL TERMINALS. MAIN PUSH OF STORMS WILL BE LATE THIS AFTERNOON AND EVENING...WITH PRECIP SHIFTING E/SE OF THE AREA OVERNIGHT. AS WINDS SWITCH TO NW AFTER MIDNIGHT...LOWER CEILINGS OF AROUND 1500FT CURRENTLY OVER IOWA WILL SPILL SOUTHEASTWARD INTO CENTRAL ILLINOIS. LOW CLOUDS WILL THEN PERSIST THROUGH 18Z...BEFORE SKIES CLEAR FROM WEST TO EAST SATURDAY AFTERNOON. BARNES && .PREV DISCUSSION... ISSUED 224 AM CDT FRI JUN 10 2011 LATEST SURFACE ANALYSIS SHOWING FRONTAL BOUNDARY STRETCHING ROUGHLY ALONG THE I-70 CORRIDOR. HAVE HAD SOME RELATIVELY COOL AIR SPREADING ACROSS THE NORTHEAST CWA BEHIND AN EARLIER LAKE BREEZE...WITH TEMPERATURES 55 TO 60 DEGREES NORTH OF A KEWANEE TO BLOOMINGTON LINE EARLY THIS MORNING. STRONG TO SEVERE STORMS OVER IOWA AND MISSOURI HAVE BEEN RAPIDLY WEAKENING AS THEY MOVE ACROSS WESTERN ILLINOIS...BUT REGIONAL RADAR IMAGERY SHOWING AN INTENSIFYING MCS OVER SOUTHERN IOWA. CONVECTIVE ACTIVITY THROUGH TONIGHT IS THE MAIN FORECAST ISSUE... WITH WEEKEND TEMPERATURES ALSO A BIT OF A CHALLENGE. SHORT TERM...TODAY THROUGH SUNDAY... SURFACE LOW ASSOCIATED WITH THE BOUNDARY WAS CENTERED JUST NORTHWEST OF KANSAS CITY. MUCH OF THE MODEL OUTPUT TRACKS THIS FEATURE TO BETWEEN CHICAGO AND MILWAUKEE BY EVENING...DRAGGING THE BOUNDARY BACK NORTHWARD DURING THE DAY IN THE PROCESS. AS SUCH...THERE SHOULD BE A LULL IN THE SHOWERS/STORMS LATE THIS MORNING INTO EARLY AFTERNOON...BEFORE STORMS REFIRE AHEAD OF A COLD FRONT MOVING IN FROM THE WEST. CAPES PROGGED TO RISE TO OVER 3000 J/KG BY AFTERNOON NORTHWEST OF THE ILLINOIS RIVER...WITH STEEPENING LAPSE RATES SUGGESTING STORMS MAY HAVE LARGE HAIL WITH THEM. TEMPERATURES TODAY EXPECTED TO REACH THE 90S AGAIN SOUTH OF I-70...WITH MID TO UPPER 80S ELSEWHERE. THE MODELS HAVE QUICKENED THE PACE OF THE COLD FRONTAL PASSAGE...WITH A FAIRLY GOOD CONSENSUS OF IT REACHING BETWEEN I-57 AND THE INDIANA BORDER BY EARLY SATURDAY. LIKELY POPS REMAIN WARRANTED OVER MUCH OF THE AREA TONIGHT...QUICKLY DIMINISHING BEHIND THE FRONT. WILL LINGER SOME SHOWERS/STORMS EAST OF I-57 INTO SATURDAY MORNING. HIGH PRESSURE TO BUILD ACROSS THE MIDWEST LATER SATURDAY INTO SATURDAY NIGHT. WHILE AGREEING WITH THE SYNOPTIC PLACEMENT... THERE IS SOME SPREAD IN THE AMOUNT OF COOL AIR ACCOMPANYING THIS SYSTEM. THE NAM AND ECMWF ARE AMONG THE COOLER GUIDANCE...BRINGING 850 MB TEMPERATURES DOWN INTO THE SINGLE DIGITS CELSIUS ACROSS THE NORTH AND NORTHEAST CWA BY LATE SATURDAY AFTERNOON...TRANSLATING TO THE UPPER 60S OR AROUND 70 AT THE SURFACE. GFS GUIDANCE IS ABOUT 10 DEGREES WARMER ON BOTH ACCOUNTS. LEANED CLOSER TO THE COOLER NUMBERS...ALTHOUGH ANYTHING BEYOND SCATTERED STRATOCUMULUS DEVELOPMENT WOULD LIKELY RESULT IN EVEN COOLER TEMPERATURES. EXTREME SOUTHEAST CWA SHOULD BE AHEAD OF THE FRONT LONG ENOUGH TO ALLOW TEMPERATURES TO REACH INTO THE 80S. SATURDAY NIGHT AND SUNDAY LOOK QUITE NICE...WITH LOWS IN THE 50S AND HIGHS LARGELY IN THE MID 70S. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY... DEEPENING LONGWAVE TROUGH TO BUILD ALONG THE EAST COAST. THIS WILL KEEP THE HIGH PRESSURE LINGERING OVER THE GREAT LAKES THROUGH LATE TUESDAY. MEANWHILE...THE OLD FRONTAL BOUNDARY WILL BEGIN TO REDEVELOP ACROSS MISSOURI...AS LOW PRESSURE FORMS ACROSS KANSAS. LONGER RANGE MODELS SHOWING SEVERAL MCS FEATURES RIDING SOUTHEAST ALONG THIS BOUNDARY. MAIN QUESTION WILL BE HOW FAR EAST THEY CAN REACH...WITH THE COOLER AND DRIER AIR ADVECTING IN FROM THE EAST. WILL MAINLY CONFINE ANY MENTIONABLE POPS TO THE WESTERN CWA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. NO CHANGES MADE BEYOND THIS POINT...WITH CWA-WIDE CHANCES THROUGH MIDWEEK STILL APPEARING REASONABLE. THE COOLER CONDITIONS WILL LINGER INTO MONDAY...BEFORE A SOUTHEASTERLY FLOW RETURNS TEMPERATURES INTO THE 80S. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1149 AM CDT FRI JUN 10 2011 ILZ027>031-036>038-040>043-047>051-111100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1149 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY LATE TONIGHT. FLOODING ON THE ILLINOIS RIVER WILL CONTINUE FROM PEORIA DOWNSTREAM THROUGH THE WEEK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS WITH THEM FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... MAINLY BETWEEN 4 PM AND 8 PM. ILZ044>046-052>057-061-111100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 1149 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS WITH THEM FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... MAINLY BETWEEN 6 PM AND 10 PM. ILZ062-063-066>068-071>073-111100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1149 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL AND SOUTHEAST ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING... PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY LATE TONIGHT. FLOODING ON THE WABASH RIVER WILL CONTINUE FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS WITH THEM FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT... MAINLY BETWEEN 8 PM AND MIDNIGHT. BARNES
The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
9 hail, 5 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorms with intense rainfall produced 3.00 to 4.00 inches of rain in one hour during the late afternoon in northwest Clay County. Creeks rapidly spread out of their banks and numerous rural roads were flooded.
Several trees and tree limbs were blown down in Winchester. In addition, 15 large power poles were snapped, resulting in a widespread power outage.
One large tree was uprooted and several pine trees were snapped off west of Brooklyn.
A tornado briefly touched down in an open field southwest of Littleton. No damage was observed.
Several barns and outbuildings experienced wind damage south of Littleton.
Large hail caused considerable crop damage along Route 101 near Littleton.
A 20-foot ornamental tree was snapped 3 feet above the ground and 4-inch diameter tree branches were blown down over Route 97.
A large tree was blown onto a garage in Indianola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318226, 318227, 318228, 318229, 328397, 318230, 318234, 318231, 318237, 318232, 318244, 318246, 318248, 318240, 318251, 318233.